Akathisia After Wellbutrin
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Akathisia After Wellbutrin


In Nov. 2002 I was given Wellbutrin as an aide to stop smoking.  12 days later I felt "like my insides were in turmoil and ready to come out of my chest."  I was then given paxil, changed to zoloft, changed to serax, changed to zyprexa, changed to depacote with the agitation getting worse with each change.  I have now been disgnosed with bi-polar/depression and the doctor has me taking ECT treatments!  I have read about akathesia, but the doctor insists I am bi-polar.  I cannot sit still more than a few seconds and when I do, my left twitches badly.  The ECT does not seem to help whatsoever.  Do you know of a specialist on the west coast I can call.  Please help - I am desperate.  I am only 56 years old and I was an analyst for the State of CA for 35 yrs. before this started.  There is no history at all of mental illness and no indications before the Wellbutrin that I had any problems. 
THANKS - pleae help me and my family.
 

Dear Gerry --
I've never seen something like this before. Sounds like akathisia that doesn't quit. Akathisia is one of a collection of movement problems collectively referred to as EPS: "extrapyramidal symptoms", meaning literally outside the "pyramidal system", which is the main voluntary movement center in the brain; so extrapyramidal means the non-voluntary muscle systems of the body, which are associated with setting muscle tone throughout the body, among other things.

EPS can be caused by antipsychotic medications, and occasionally by antidepressants -- particularly the serotonergic ones like Paxil and Zoloft. I've never heard of EPS from Wellbutrin; it can cause tremor and agitation, so I suppose some of that could be "EPS" in a sense.

Sorry, this is sort of thinking out loud, as I have no experience with this nor have I seen it in the literature as such. I wonder what a neurologist would say and do, though generally they seem to have little to offer in the way of treatment for something like this. So I offer the EPS business as link to the literature on "tardive dyskinisia" just in case what you have is something like that (TD is the long-lasting version of EPS, and includes some variations called "tardive dystonia" that are closer to your situation).

However, I must emphasize that this is mostly guessing and could be completely off base (probably is). If there is a history of mood problems in your family I'd go back to the "unmasked bipolar presenting as agitation after antidepressants" theory (while keeping my eye on non-psychiatric explanations as well, like checking thyroid and seeing smart internal medicine doctors also).

Dr. Phelps
 

Published November, 2003 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?